Minnesota, 2021

High Wind in Minnesota, November 13, 2021

November 13, 2021 · NWS FGF · 2 events in 2 counties and zones

An early season Winter Storm moved into the Northern Plains on the afternoon and evening of the 13th, producing widespread and high sustained winds with areas of light snow across portions of southeast ND and west-central MN, with areas of much heavier snow across portions of northwest MN.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An early season Winter Storm moved into the Northern Plains on the afternoon and evening of the 13th, producing widespread and high sustained winds with areas of light snow across portions of southeast ND and west-central MN, with areas of much heavier snow across portions of northwest MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 13, 7:44 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 13, 7:44 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
744 PM CST Sat Nov 13 2021

.UPDATE...
Issued at 744 PM CST Sat Nov 13 2021

Sent a quick forecast update to accompany a High Wind Warning for
far southeastern ND and portions of west-central MN. That high
speed wind corridor continues to track just south and west of a
surface low pressure system /Alberta Clipper/ which is just over
northwestern Otter Tail County attm, and Pelican Rapids MN rapids
and expected to continue its rapid southeasterly track out of the
FA over the next few hours. Lingering low clouds and areas of very
light snow will persist mainly over northwest MN throughout the
late evening hours.

&&

.SHORT TERM...(This afternoon through Sunday night)
Issued at 328 PM CST Sat Nov 13 2021

Short term impacts include winter travel impacts due to accumulating
snowfall through this evening across eastern ND and northwest MN.
Strong winds develop late this afternoon into the early evening
where less snow is expected and after main areas of snow have ended
in far southeast ND.

Mid level circulation associated with closed off short wave
trough/clipper is moving into northeast ND, and will be the focal
point for organizing mesoscale snow bands that is move northeast to
southeast over our CWA through the evening hours. Steep mid level
lapse rates/MUCAPE 100 J/KG near this center. RAP analysis currently
only shows transient pockets of frontogenesis, however radar is
showing the convective nature of the precip (cellular and banded). As
this pivots it may slow down and when this occurs bands may result
may support higher totals (6" or greater where bands linger). 12Z
HREF highlighted the potential for 1"/hr rates (30-40%) through our
central CWA late afternoon into the early evening matching these
ideas. Actual probs for 6" though are still lower (less than 5% in
WPC and NBM snow probs). This is likely due to the mesoscale
dominant/localized nature of the higher totals and progressive
nature of the parent mid level low. CAMs still highlight this
potential though with HREF showing max values around 6" possible.
Timing from HREF/NBM favors snow ending west to east this evening,
with only a few showers lingering in our far east towards the early
morning period. A Winter Weather Advisory remains in effect in all
but our far southwest where the track is less favorable.

Regarding precipitation type: There is a mid level dry pocket that
may be resulting in light freezing drizzle in the southern RRV, but
the window for this is over the next few hours. Max Tw aloft does
have a warm nose into our far south, but this low level moisture
isn't as great and shouldn't play a role in precip type where
organized returns will be tracking. So, a very light glaze can't be
ruled out near the I-94 corridor, but impacts may be limited.

On the back side of this a strong LLJ is result in strong winds
across western ND and as the upper low swings east strong pressure
rises may support gusts around 45 mph in our far southwest and the
last few runs of the HRRR reflect this potential. Luckily this is
offset from where the more organized snow is expected to track, but
some overlap can't be ruled out and localized blowing snow impacts
may develop. For now a Wind Advisory has been issued through 9 PM
for those locations.

.LONG TERM...(Monday through Saturday)
Issued at 328 PM CST Sat Nov 13 2021

The long term period starts off with northwest flow aloft and an
upper wave and associated clipper system moving across the area
Sunday night and out of the area Monday morning. South winds ahead
of the system will keep Sunday night lows in the teens and twenties,
with Monday highs in the mid to upper 40s. This will set up the
potential for some sort of wintry mix across the area Monday and
Tuesday, however QPF values are currently unimpressive. Given the
dry air aloft, freezing drizzle or snow is the most likely scenario.

By late Monday night, a short wave ridge moves across the northern
tier ahead of the next system progged for Tuesday night into
Wednesday. This system features a closed low moving across southern
Canada, with long wave troughing moving into the northern plains
Wednesday morning. Moisture fields are nearly average in terms of
climatological percentiles on both NAEFS and GEFS, however U-
component winds are around the 95th to 99th percentile for strong,
NW winds. The strong upper level flow combined with modest cold air
advection will bring a windy Wednesday with gusts potentially
nearing the 40 mph mark. Thus, at least minor impacts from windy
conditions and fresh snow are possible Wednesday morning, especially
along the international border. The cold push will bring single
digit lows to portions of northeastern ND Thursday morning.

As the upper low moves through Ontario and into northern Quebec
Thursday, ridging over the norther US and Canadian Rockies amplifies
and should bring quieter weather for the end of the week into early
next weekend. By Friday, afternoon highs rebound into the 30s to
near 40 across the south and remain in the 30s next Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 744 PM CST Sat Nov 13 2021

An Alberta Clipper will track out of the northwest and westcentral
MN area through the late evening hours. Expect widespread MVFR
and patchy IFR CIGS and VSBYS alomng the RRV corridor and eastward
across northwest and west central MN in wraparound clouds and
snow bands through 06z. After 06Z, expect improving visibility
with areas of MVFR CIGS continuing past 12z.

Over eastern ND, expect moderate northwesterly blayer winds and
areas of MVFR CIGS and VSBYS in very light snow. After 06z, expect
light northwesterly winds and patchy MVFR cigs.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...High Wind Warning until 9 PM CST this evening for NDZ038-049-052-
     053.

     Winter Weather Advisory until 9 PM CST this evening for
     NDZ006>008-015-016-026-027-029-030-039-054.

     Wind Advisory until 9 PM CST this evening for NDZ028.

MN...High Wind Warning until 9 PM CST this evening for MNZ029-040.

     Winter Weather Advisory until midnight CST tonight for MNZ005-
     006-008-009-013>017-022>024-027-028-030>032.

     Winter Weather Advisory until 9 PM CST this evening for
     MNZ001>004-007.

UPDATE...Gust
SHORT TERM...DJR
LONG TERM...Speicher
AVIATION...Gust
Hazardous weather outlook, Nov 13, 3:57 PM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
357 PM CST Sat Nov 13 2021

MNZ001>009-013>017-022>024-027-028-030>032-NDZ006>008-015-016-026-
027-029-030-039-054-142200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Towner-Cavalier-Pembina-Ramsey-
Eastern Walsh-Nelson-Grand Forks-Steele-Traill-Cass-Western Walsh-
357 PM CST Sat Nov 13 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Snow is expected through this evening. Total accumulations of 3
to 5 inches are likely across parts of eastern ND and parts of
northwest MN. Locally higher amounts can't be ruled out. Light
freezing drizzle is also possible across parts of the southern Red
River Valley.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ029-040-NDZ014-024-028-038-049-052-053-142200-
Wilkin-Grant-Benson-Eddy-Griggs-Barnes-Ransom-Sargent-Richland-
357 PM CST Sat Nov 13 2021

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

Strong winds may develop late this afternoon into the evening,
with gusts to 45 mph possible. Snow showers may combine with wind
gusts this afternoon and evening to produce patchy blowing snow
and locally reduced visibilities.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 13, 2:56 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
256 PM CST SAT NOV 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY SNOW       4 N ROOSEVELT           48.86N 95.10W
11/12/2021  M7.0 INCH        ROSEAU             MN   PUBLIC

            THIS IS A DELAYED REPORT. EVENT SNOWFALL FOR
            THE THURSDAY TO FRIDAY SYSTEM.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Wilkin

When
November 13, 8:50 PM CST to 9:50 PM CST
Where
Wilkin forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winds sustained at 40 mph or greater, with gusts to 53 mph, were measured by MNDOT RWIS stations in southern Wilkin and western Grant Counties. This occurred along with very light snow.

High Wind, Grant

When
November 13, 8:50 PM CST to 9:50 PM CST
Where
Grant forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winds sustained at 40 mph or greater, with gusts to 53 mph, were measured by MNDOT RWIS stations in southern Wilkin and western Grant Counties. This occurred along with very light snow.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994893, 994894.